Indian Journal of Ophthalmology

PHOTO ESSAY
Year
: 2018  |  Volume : 66  |  Issue : 8  |  Page : 1179--1180

Scheimpflug imaging of acute myopia secondary to topiramate use


Pawan Prasher, Sujan Singh 
 Department of Ophthalmology, Amritsar Eye Hospital, Amritsar, Punjab, India

Correspondence Address:
Dr. Pawan Prasher
Amritsar Eye Hospital, GNDU Shopping Complex, GT Road, Amritsar, Punjab
India

Abstract




How to cite this article:
Prasher P, Singh S. Scheimpflug imaging of acute myopia secondary to topiramate use.Indian J Ophthalmol 2018;66:1179-1180


How to cite this URL:
Prasher P, Singh S. Scheimpflug imaging of acute myopia secondary to topiramate use. Indian J Ophthalmol [serial online] 2018 [cited 2022 Aug 10 ];66:1179-1180
Available from: https://www.ijo.in/text.asp?2018/66/8/1179/237323


Full Text



 Case Report



A 22-year-old female medical student presented with complaints of severe diminution of vision on getting up in the morning. It was associated with the formation of haloes around the lights. She had been taking tablet topiramate 50 mg once daily for 1 week for migraine headaches. On presentation, uncorrected visual acuity was finger counting at 2 feet in both eyes and manifest refraction was −13.50 Diopter (D) −1.50 D × 15° in the right eye and −13.25 D –1.50 D × 117° in the left eye. The best-corrected visual acuity (BCVA) was 6/24 in the right eye and 6/18 in the left eye. The intraocular pressure was 17 mm of Hg in the right eye and 18 mm of Hg in the left eye. Her previous prescription was −3.75 D −0.5 D × 180° in the right eye; and −3.50 D −0.75 D × 180° in the left eye. Slit-lamp examination showed marked shallowing of the anterior chambers in both eyes; however, the pupillary reactions and fundus examination were within normal limits. Scheimpflug imaging revealed anterior chamber depth (ACD) of 1.80 mm, anterior chamber angle (ACA) of 25.6°, and anterior chamber volume (ACV) of 80 mm 3 in the right eye [Figure 1]a; and ACD of 1.78 mm, ACA of 24.4°, and ACV of 80 mm 3 in the left eye [Figure 1]b. Topiramate was discontinued, and she was prescribed topical homatropine three times daily. The acute myopia resolved after 3 days following which homatropine was discontinued. At 1 week, she had returned to her normal baseline refraction with BCVA of 6/6 in both eyes and was asymptomatic. Scheimpflug imaging showed ACD of 3.13 mm (+1.33 mm difference from presentation), ACA of 51.6° (+26° difference from presentation), ACV of 176 mm 3 (+95 mm 3 difference from presentation) in the right eye [Figure 1]c; and ACD of 3.10 mm (+1.32 mm difference from presentation), ACA of 49.5° (+25.2° difference from presentation), ACV of 177 mm 3 (+97 mm 3 difference from presentation) in the left eye [Figure 1]d. Topiramate, a sulfamate-substituted monosaccharide used in the treatment of various medical and neuropsychiatric disorders, can be associated with serious ocular side effects including acute myopia and acute angle-closure glaucoma.[1] It is believed to occur as a result of an idiosyncratic reaction to topiramate, which leads to ciliochoroidal effusion and forward displacement of lens iris diaphragm resulting in angle closure glaucoma.[2]{Figure 1}

 Conclusion



Topiramate toxicity should be suspected in patients presenting with bilateral acute myopia and angle closure. Early recognition, discontinuation of topiramate use and appropriate intervention may prevent an attack of angle-closure glaucoma in these patients.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that names and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Gazieva L, Thomassen VH, Kaas-Hansen M, Baggesen K. Topiramate-induced acute bilateral myopia. Acta Ophthalmol 2013;91:e332-3.
2Craig JE, Ong TJ, Louis DL, Wells JM. Mechanism of topiramate-induced acute-onset myopia and angle closure glaucoma. Am J Ophthalmol 2004;137:193-5.